Try it
Pharmacology · Opioids: interactions
Sample itemA 45-year-old man on phenelzine for depression becomes agitated, hyperthermic and rigid with clonus after receiving an analgesic postoperatively. Which analgesic was most likely given?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Pethidine
Pethidine (meperidine) has serotonin reuptake inhibiting activity, and with monoamine oxidase inhibitors it can precipitate serotonin syndrome or severe excitatory reactions. Tramadol and fentanyl-related drugs are also implicated with serotonergic agents. Non-opioid analgesics do not interact in this way.
Option by option
A. Diclofenac
Diclofenac is an NSAID without serotonergic activity.
B. Paracetamol
Paracetamol has no serotonergic interaction with MAO inhibitors.
C. Pethidine (correct)
Pethidine combined with an MAO inhibitor can cause serotonin syndrome.
D. Ketorolac
Ketorolac is an NSAID and does not cause serotonin toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?